Disturbances of the digestive tract during or soon after treatment of syphilis with arsphenamine are common. There are at least two forms of these disturbances, one characterized principally by fever, chills, vomiting and diarrhea and a second characterized primarily by jaundice. There can be no question that the latter syndrome is due in most cases to damage to the liver. The former reaction is possibly also due to some transient injury of the liver, as shown by the evidence that these manifestations can be prevented by treatment which relieves the load carried by the liver and by the fact that some patients who have had repeated reactions eventually have jaundice.
The jaundice which occurs during antisyphilitic treatment may be due to the primary infection, to a hepatic Herxheimer reaction or to direct or indirect injury of the liver by the arsenicals. Jaundice occurred in syphilitic patients before
APPEL B, JANKELSON IR. TREATMENT OF ARSENICAL HEPATITIS WITH SODIUM DEHYDROCHOLATE: EXPERIMENTAL AND CLINICAL STUDIES IN CASES OF ARSPHENAMINE POISONING. Arch Derm Syphilol. 1935;32(3):422–445. doi:10.1001/archderm.1935.01470030064008
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.